Hail, Penobscot
- When
- July 27, 4:45 AM EST
- Where
- Penobscot County, Lagrange
- Measured
- 0.88 in hail
- Reported by
- Post Office
- Coordinates
- 45.170, -68.850
Isolated severe thunderstorms developed across central Penobscot county during the morning of the 27th producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Isolated severe thunderstorms developed across central Penobscot county during the morning of the 27th producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 27, 3:26 AM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
426 AM EDT MON JUL 27 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND MOVE ACROSS
THE REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO AREA ON TUESDAY.
ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY AND IS
EXPECTED TO MOVE ACROSS THE AREA ON THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN THIS TERM IS THE POTENTIAL FOR SVR WX THIS AFTERNOON
INTO THE EVENING. DENSE FOG ADVISORY FOR DOWNEAST AND THE COAST
THROUGH 8 AM.
LATEST RADAR IMAGERY SHOWS ONE BATCH OF SHOWERS AND ISOLD TSTMS
MOVING INTO NEW BRUNSWICK W/ANOTHER AREA OF SHOWERS AND TSTMS
MOVING OUT OF SOUTHERN NEW ENGLAND AND HEADING TOWARD DOWNEAST
MAINE. THE LATEST RUC AND GFS APPEARED TO MATCHING UP WELL W/THIS
AS WELL AS W/THE SATL IMAGERY. THEREFORE...DECISION WAS TO CARRY
AN AREA OF SHOWERS AND ISOLD TSTMS INTO DOWNEAST AND EASTERN
AREAS THIS MORNING. MOST OF THE CONVECTION WILL BE ELEVATED AS IT
RIDES OVER THE STABLE MARINE LAYER IN PLACE ATTM.
SATL WV IMAGERY HAS UPPER LEVEL LOW MOVING ACROSS LAKE ERIE W/MID
AND UPPER LEVEL S/WV MOVING ACROSS NYS. AT THE SFC...WARM FRONT IS
ACROSS THE NORTHERN BORDER AND COLD FRONT SITS BACK ACROSS WESTERN
NYS. IT APPEARS THAT THERE COULD BE A PRE-FRONTAL TROF DEVELOP
AHEAD OF THE COLD FRONT LATER THIS MORNING AND MOVE ACROSS THE
REGION THIS AFTERNOON. THIS FEATURE IN ASSOCN W/SOME MID/UPPER
LEVEL FORCING WILL LEAD TO SOME CONVECTION MAINLY AWAY FROM THE COAST.
MDL SOUNDINGS SHOW MID-UPPER LEVELS TO DRY SOME WHICH IS SUPPORTED
BY LATEST SATL WV IMAGERY SHOWING THIS DRY AREA ATTM OVER QUEBEC
AND NYS. THIS COULD VERY WELL LEAD TO FURTHER DESTABILIZATION. SPC
HAS THE REGION IN A SEE TEXT ATTM FOR THE POTENTIAL OF SOME CELLS
BECMG SVR. UA ANALYSIS DID SHOW 40-45 KT PUNCH HEADING ACROSS THE
OHIO VALLEY INTO NYS. THIS FEATURE IS PICKED UP WELL BY THE GFS
WHICH BRINGS IT ACROSS THE CWA THIS AFTERNOON. A BLEND OF THE SREF
AND GFS WAS USED FOR THE POP FIELDS WHICH POINT TO LIKELY TO
CATEGORICAL NUMBERS. DECIDED TO GO W/ENHANCED WORDING FOR GUSTY
WINDS...HAIL AND HEAVY RAINFALL. CAPE VALUES PUSH 1500 J/KG THIS
AFTERNOON ALONG W/LOW-MID LVL LAPSE RATES OF 6.0-6.5 C/KM. THE
BEST CHC FOR ANYTHING ORGANIZED WILL BE AWAY FROM THE COAST AS
MARINE LAYER AND RESIDUAL STRATUS AND FOG SHOULD KEEP THINGS
STABLE.
ACTIVITY IS EXPECTED TO WIND DOWN THIS EVENING AS THE COLD FRONT
LIFTS ACROSS CWA. TRIED TO PLAY THE POP/QPF FIELDS CLOSE TO THE
GFS WHICH SHOWS THE BEST FORCING EXITING INTO NEW BRUNSWICK BY 06Z.
BROUGHT IN FOG AGAIN TONIGHT AS WIND FIELDS WILL BE LIGHT AND SOME
PARTIAL CLEARING IS EXPECTED.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
WARMER AND MORE HUMID CONDITIONS ARE ON TAP FOR DURING THIS
PERIOD. HIGH PRESSURE AT THE SURFACE AND ALOFT WILL REMAIN
ANCHORED TO THE EAST WHILE LOW PRESSURE REMAINS ACROSS CENTRAL AND
EASTERN CANADA. THIS WILL KEEP AN INCREASINGLY MOIST SOUTHWEST
FLOW ACROSS THE REGION. THIS WILL RESULT IN THE CHANCE OF SHOWERS
AND THUNDERSTORMS...WITH THE BEST CHANCES ON WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT INTO
THURSDAY AS A WEAK FRONTAL BOUNDARY CROSSES THE REGION FROM THE
WEST. WEAK RIDGING CAN BE EXPECTED LATER THURSDAY AND THURSDAY
NIGHT. ANOTHER SHORT WAVE IS THEN EXPECTED TO BRING MORE SHOWERS
AND THUNDERSTORMS BY THE WEEKEND WITH DRIER WEATHER EXPECTED BY SUNDAY.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
NEAR TERM: IT LOOKS LIKE IFR FROM KHUL SOUTHWARD THROUGH THE
MORNING W/KCAR-KPQI VFR ATTM BUT WILL MOSTLY LIKELY GO DOWN TO
IFR. CONDITIONS ARE EXPECTED TO IMPROVE TO MVFR LATER THIS MORNING
AND THEN VFR BY LATE AFTERNOON. THE EXPECTATION IS FOR CONDITIONS
TO GO MVFR TONIGHT ESP W/VSBYS W/MOIST LLVLS REMAINING.
SHORT TERM: MVFR/IFR CAN BE EXPECTED IN AREAS OF FOG TUE MRNG
OTHERWISE MAINLY VFR EXPECTED TUE. MVFR IS POSSIBLE AT TIMES WED
THRU FRI.
&&
.MARINE...
NEAR TERM: NO HEADLINES. THE MAIN ISSUE WILL BE THE CONTINUATION OF
FOG RIGHT THROUGH TONIGHT AS VSBYS WILL REMAIN BELOW 1 NM.
WNAWAVE4 IS SHOWING SEAS TO GO TO 6 FT BY THE EVENING. THE
GUIDANCE IS RUNNING TOO HIGH ATTM AND THEREFORE BACKED DOWN FROM
THE GUIDANCE AND KEPT THE LATEST PACKAGE W/3-4 FT BY LATE
AFTERNOON INTO THE EVENING. WIND FIELDS ARE EXPECTED TO BE 10-15
KTS AT BEST. SOME HIGHER GUSTS ARE POSSIBLE LATER THIS AFTERNOON
INTO THE EVENING IN ANY TSTMS.
SHORT TERM: NO HEADLINES EXPECTED.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...DENSE FOG ADVISORY UNTIL 8 AM EDT THIS MORNING FOR MEZ015>017-
029-030.
MARINE...NONE.
&&
NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...HEWITT
MARINE...HEWITT/DUDAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 424 AM EDT MON JUL 27 2009 MEZ001>006-010-011-031-032-280830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 424 AM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. SOME THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL AS WELL AS VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING. MEZ015>017-029-030-280830- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON- 424 AM EDT MON JUL 27 2009 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-280830- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 424 AM EDT MON JUL 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The Caribou radar (KCBW), 126 km away, was scanning. The volume nearest the first event began at 09:46 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186570, 186571.